Wyoming, 2008

Hail in Wyoming, July 6, 2008

July 6, 2008 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm dropped penny sized hail in the Newcastle area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm dropped penny sized hail in the Newcastle area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 6, 6:45 PM MST, 50 minutes earlier.

Area forecast discussion, Jul 6, 6:45 PM MST, 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
745 PM MDT SUN JUL 6 2008

.UPDATE...STORM MOVING ACROSS HARDING COUNTY HAS PRODUCED ESTIMATED
70 MPH WINDS SO HAVE EXPANDED THE SVR WATCH TO INCLUDE PERKINS
COUNTY. SHOULD SEE QUITE A BIT OF ACTIVITY CONTINUING OVER THE WRN
HALF OF ZONES THIS EVENING...AND ON THE SD PLAINS OVERNIGHT SO WILL
CONTINUE WITH THE HIGH SCT TO LIKELY POPS WITH ONLY A FEW CHANGES
NEEDED.

&&

.PREVIOUS DISCUSSION (ISSUED AT 100 PM MDT)...CURRENT SURFACE MAP
SHOWS WEAK LOW ACROSS WYOMING WITH INVERTED TROF INTO EASTERN
MONTANA. A FEW THUNDERSTORMS DEVELOPING OVER HIGHER TERRAIN OF BLACK
HILLS...BIG HORNS...AND LARAMIE MTNS.  WATER VAPOR IMAGERY HAS PLUME
OF MID LEVEL MOISTURE MOVING INTO THE AREA AHEAD OF UPPER TROF THAT
IS CROSSING THE NORTHERN ROCKIES.

LATEST ANALYSIS SHOWS...MLCAPE OF 1000-2000 J/KG ACROSS
CENTRAL/NORTHEASTERN WYOMING WITH WEAK CAP. AS FORCING INCREASES
WITH APPROACHING TROF...THUNDERSTORMS WILL INCREASE IN COVERAGE.
SUFFICIENT SHEAR FOR SUPERCELLS ACROSS NORTHEAST WYOMING/FAR WESTERN
SOUTH DAKOTA. HAIL/WIND WILL BE PRIMARY THREAT. LOW LEVEL
EAST-SOUTHEAST WINDS HAVE INCREASES ACROSS NORTHEAST WYOMING...
OPPORTUNITY EXISTS FOR TORNADOES. FORECAST SUPERCELL MOTION IS 10
KNOTS OR LESS...ESPECIALLY ACROSS NORTHEAST WYOMING. WITH
PRECIPITABLE WATER OVER ONE INCH AND POSSIBLE SLOW STORM
MOVEMENT...WILL MENTION LOCALLY HEAVY RAIN.

12Z NAM/GFS BRING SHORTWAVE/MCS ACROSS THE AREA TONIGHT...WITH
SHOWERS/THUNDERSTORMS EXITING FORECAST AREA MONDAY MORNING.
ADDITIONAL THUNDERSTORMS POSSIBLE IN THE AFTERNOON/EVENING FROM
BLACK HILLS INTO SOUTH CENTRAL SOUTH DAKOTA. WEST-NORTHWEST FLOW
ALOFT TUESDAY. WEAK INSTABILITY AND LACK OF FORCING SHOULD LIMIT ANY
CONVECTION TO BLACK HILLS/SOUTHWEST SOUTH DAKOTA.

EXTENDED...UPPER RIDGE BUILDS OVER THE WESTERN CONUS TOWARDS THE
MIDDLE INTO THE END OF THE WORK WEEK...BRINGING ABOVE AVERAGE
TEMPERATURES TO THE AREA ESPECIALLY THURSDAY AND FRIDAY WHERE TEMPS
MAY REACH THE CENTURY MARK. AN UPPER TROUGH AND COLD FRONT WILL
APPROACH LATE IN THE WORK WEEK BRINGING COOLER TEMPERATURES AND
THUNDERSTORMS TO THE AREA.

&&

.AVIATION...SCT SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING...BRINGING SOME AREAS OF MVFR CONDITIONS. SOME STORMS WILL
BE SEVERE OVER NORTHEAST WYOMING INTO FAR WESTERN SOUTH DAKOTA THIS
EVENING...WITH STRONG WINDS AND LARGE HAIL POSSIBLE. OTHERWISE...VFR
CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

JOHNSON
Hazardous weather outlook, Jul 6, 9:12 AM MST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1012 AM MDT SUN JUL 6 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1012 AM MDT (1112 AM CDT) SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL BRING THUNDERSTORMS TO
THE AREA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS NORTHEAST WYOMING AND FAR WESTERN
SOUTH DAKOTA...MAINLY WEST OF A LINE FROM LEMMON TO PINE RIDGE.
LARGE HAIL AND DAMAGING WIND GUST WILL BE THE MAIN THREAT.
HOWEVER...THERE WILL BE A SHORT PERIOD LATE THIS AFTERNOON AND
EARLY EVENING WHERE CONDITIONS MAY BE FAVORABLE FOR TORNADOES OVER
NORTHEAST WYOMING. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND
EVENING MAY BE SLOW MOVING AND COULD PRODUCE LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT CROSSING THE AREA ON MONDAY WILL BRING A CHANCE
OF SHOWERS AND THUNDERSTORMS TO PORTIONS OF WESTERN AND CENTRAL SOUTH
DAKOTA. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHEAST WYOMING LATE
THIS AFTERNOON INTO THIS EVENING.

In the hours before

Local storm report, Jul 6, 4:14 PM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             6 N ROCHFORD            44.21N 103.72W
07/06/2008  E0.75 INCH       LAWRENCE           SD   PUBLIC

            HAIL ACCUMULATED 1.5 INCHES

&&
Local storm report, Jul 6, 5:56 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
656 PM MDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     13 E WRIGHT             43.75N 105.24W
07/06/2008  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

&&
Local storm report, Jul 6, 6:18 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
718 PM MDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             12 SE WRIGHT            43.63N 105.33W
07/06/2008  E0.88 INCH       CAMPBELL           WY   LAW ENFORCEMENT

            HAIL ACCUMULATED 6 INCHES DEEP IN DITCHES

&&
Local storm report, Jul 6, 6:30 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
730 PM MDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     3 SE HARDING            45.36N 103.79W
07/06/2008  E70 MPH          HARDING            SD   TRAINED SPOTTER

&&
Local storm report, Jul 6, 7:08 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
808 PM MDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND GST     7 E REDIG               45.27N 103.40W
07/06/2008  E60 MPH          HARDING            SD   TRAINED SPOTTER

&&
Local storm report, Jul 6, 7:13 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
813 PM MDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     11 NE REDIG             45.38N 103.37W
07/06/2008  E70 MPH          HARDING            SD   TRAINED SPOTTER

            GREATER THAN 6 INCH DIAMETER TREE BRANCHES DOWN

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weston

When
July 6, 7:35 PM MST
Where
Weston County, Newcastle
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.850, -104.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100729.